Mathematical Problems in Engineering
Volume 2005 (2005), Issue 2, Pages 195-214

Robust controllers for variable reluctance motors

Mohamed Zribi and Muthana T. Alrifai

Department of Electrical Engineering, College of Engineering & Petroleum, Kuwait University, P. O. Box 5969, Safat 13060, Kuwait

Received 12 June 2004; Revised 29 September 2004

Copyright © 2005 Mohamed Zribi and Muthana T. Alrifai. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


This paper investigates the control problem of variable reluctance motors (VRMs). VRMs are highly nonlinear motors; a model that takes magnetic saturation into account is adopted in this work. Two robust control schemes are developed for the speed control of a variable reluctance motor. The first control scheme guarantees the uniform ultimate boundedness of the closed loop system. The second control scheme guarantees the exponential stability of the closed loop system. Simulation results of the proposed controllers are presented to illustrate the theoretical developments. The simulations indicate that the proposed controllers work well, and they are robust to changes in the parameters of the motor and to changes in the load.